FDA Drug Safety Podcast for Healthcare Professionals: Medication errors resulting from confusion between risperidone (Risperdal) and ropinirole (Requip)
Welcome, my name is Jennifer Shepherd, a pharmacist in the Division of Drug Information. On June 13, 2011, the Food and Drug Administration issued a Drug Safety Communication alerting the public to medication error reports in which patients were given risperidone (Risperdal) instead of ropinirole (Requip) and vice versa. In some cases, patients who took the wrong medication needed to be hospitalized.
The FDA determined that the factors contributing to the confusion between the two products include:
- Similarities of both the brand (proprietary) and generic (established) names
- Similarities of the container labels and carton packaging
- Illegible handwriting on prescriptions
- Overlapping product characteristics, such as the drug strengths, dosage forms, and dosing intervals.
Patients who take Requip, Risperdal, or their generic equivalents are reminded to take note of the name and appearance of their medication, know why they are taking it, and to ask questions when the medication appears different than what they expect.
Healthcare Professionals are reminded to clearly print or spell out the medication name on prescriptions and make certain their patients know the name of their prescribed medication and their reason for taking it.
FDA is requesting the manufacturers of Requip (GlaxoSmithKline), Risperdal (Johnson & Johnson), and the generic ropinirole and risperidone products to take the following measures to reduce the potential for confusion between the two products:
- Use of "tall man" lettering on container labels and carton packaging to present the generic names as risperiDONE and rOPINIRole, which may improve the ability of healthcare professionals to distinguish between the two drug names.
- Change individual labels and carton packaging to provide better visual differentiation between the generic products for risperidone and ropinirole in order to reduce the potential for confusion. Currently, the label and packaging features (i.e., similar font size and type, layout, and color) for generic ropinirole and risperidone products make the bottles look similar.
At this time, FDA recommends that Healthcare Professionals:
- Be sure to clearly print the drug name on written prescriptions.
- Be sure to spell out the drug name when prescribing over the telephone.
- Counsel patients about their prescribed medication, making sure the patient understands its purpose. Including the medical reason for the medication on the prescription may help ensure the patient gets the correct medication.
- Be advised to physically separate the stocks of these two drugs on the shelf or wherever they are stored.
- Be advised to confirm the drug name with prescribers if the prescription is not legible or the drug name is not clearly stated.
- Report adverse events or medication errors involving ropinirole or risperidone to the FDA MedWatch program at www.fda.gov/medwatch.
Thank you for listening. The FDA is committed to keeping healthcare professionals informed of the latest safety information. Please read the Drug Safety Communication for the complete data summary and background information detailing this communication. A link to this DSC can be found at www.fda.gov/Drugs/DrugSafety. If you have drug questions, you can reach us at firstname.lastname@example.org.
FDA Drug Safety Communication: Medication errors resulting from confusion between risperidone (Risperdal) and ropinirole (Requip)[ARCHIVED] FDA Drug Safety Podcast for Healthcare Professionals: Medication errors resulting from confusion between risperidone (Risperdal) and ropinirole (Requip) mp3(MP3 - 6.4MB) [ARCHIVED]